MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH INNER SHEATH, LONG, FOR WA22018A/19A, WITH DEFLECTING TIP OBTURATOR; RESECTOSCOPES

OLYMPUS WINTER & IBE GMBH INNER SHEATH, LONG, FOR WA22018A/19A, WITH DEFLECTING TIP OBTURATOR; RESECTOSCOPES
Model Number WA22017T
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reports during a transurethral resection of bladder tumor (turbt) procedure for the indication of bladder cancer using a long inner sheath, the tip of the sheath broke off.The surgeon first went in with the inner sheath, outer sheath, visual obturator, and 12deg telescope.Next, the surgeon went in with the inner/outer/working element/loop/12 degree telescope.It was first visualized that the sheath was broken sheath on the third insertion of the instruments into the urethra.The end appeared jagged on the monitor and the device was removed and inspected.The staff didn¿t observe the actual breaking.It is unsure if the sheath was broken prior to use or was broken during the procedure.The staff presumed it was broken during the procedures since the defect was large and easily observable.Also noted, the patient had an extremely high bladder neck which is why the long resection set was requested.There were no adverse effects to the patient as of the end of the procedure.The physician did not observe and cuts to the urethra that could be from the jagged edge of the broken insulating tip to the sheath.Inspection of bladder didn¿t reveal any trauma either.The patient's current condition is described as "normal".When asked what (if any) imaging was performed to ensure there were no device fragments left in the patient, the response was "no imaging, the surgeon inspected the bladder visually.Multiple washouts were performed to flush anything out as a precaution.Visual inspection of the urethra as well to make sure nothing was left.
 
Additional Manufacturer Narrative
Concomitant devices: wa20021a: long 12deg telescope, wa22017t: inner sheath including deflecting obturator, wa22018a: outer sheath, wa22367a: working element, wa22016a: visual obturator, wa22642s: small loop: long.Analysis: please note that the event description is plausible.Based on the described damage pattern, it can be assumed the insulation tip's damage was caused by mechanical thermal influence.Unfortunately, it cannot be determined with certainty, whether there was a previous damage on the device or any damage on the ceramic insulating insert was caused during last reprocessing or during last usage.The instructions for use (ifu) shipped with the device carries a warning that the ceramic tip can break due to mechanical loading or thermally induced straining.Thus, it is the responsibility of the user to inspect the instrument prior to every procedure.Important information: in the case of unclear remains of fracture fragments, of the insulating insert made of ceramic, these can be localized with a suitable x-ray procedure or computer tomography and removed, if necessary.Prior to using medical devices, please ensure they are in perfect technical condition.See also the warnings in the instructions for use (ifu).4 before use warning infection control risk: properly reprocess the product before first and each subsequent use following the instructions in this manual and in the system guide endoscopy.Improper and/or incomplete reprocessing can cause infection of the patient and/or medical personnel.4.1 inspection and testing inspecting the product: visually inspect the product.Make sure that it has: no corrosion.No dents.No scratches ceramic insulation.At distal end: visually inspect the ceramic insulation at the sheath¿s distal end before each use.Do not use the instrument in case of damage (e.G cracks, fractures).Warning risk of injury: impact, fall, shock or similar stress can damage the ceramic insulation at the sheath¿s distal end.Damaged instruments can cause injuries to the patient and/or user.Do not use the instrument if damaged.Damaged product: if the product is damaged or does not function properly, contact an olympus representative or an authorized service centre.Cause: as for the technical cause, it is assumed that the damage of the insulation material of the sheath was caused by thermal mechanical overload, improper handling, mechanical impact like fall, shock or similar stress.Also note that the cause of the reported issue is attributed to wear and tear.Please note that signs of fatigue or pre-damage, such as minute cracks, are often hard to spot.Risk analysis: the risk to patients, users, and/or third parties associated with the reported issue is acceptable.In general, the customer is required to check the function of all devices used prior to a procedure.Additionally, according to the ifu, a suitable replacement device must be provided during an application.Dhr review: it is impossible to perform a dhr review if the lot number is unknown or missing.However, the manufacturing and quality control review was performed for the last 24 months of production and there are no non-conformities or deviations regarding the described issue.

Brand Name
INNER SHEATH, LONG, FOR WA22018A/19A, WITH DEFLECTING TIP OBTURATOR
Common Device Name
RESECTOSCOPES
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
Manufacturer Contact
daniel wladow
kuehnstrasse 61
hamburg 22045
GM   22045
4940669662955
MDR Report Key14249627
Report Number9610773-2022-00155
Device Sequence Number17183331
Product Code HIH
UDI-Device Identifier04042761051521
UDI-Public04042761051521
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K931994
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA22017T
Device Catalogue NumberWA22017T
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2022
Initial Report FDA Received Date04/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexMale